Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS State College, PA

June 9, 2006Snyder County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2006, 1:20 PM EDT for Snyder County, Pennsylvania. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2006, 1:20 PM EDT (17:20 UTC)
Expired
Jun 9, 2006, 1:45 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Snyder County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:30 PM EDTHAIL 0.88Meiserville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 091720
SVRCTP
PAC109-091745-
/O.NEW.KCTP.SV.W.0045.060609T1720Z-060609T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SNYDER COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 145 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MIDDLEBURG...OR 10 MILES WEST OF
  SELINSGROVE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KRATZERVILLE AROUND 130 PM EDT...
  PORT TREVERTON AND SELINSGROVE AROUND 135 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
522.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4079 7687 4072 7686 4066 7691 4070 7713
      4087 7710 4085 7704 4086 7701 4085 7699
      4085 7681

$$

FORECASTER:RHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:04 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 9, 11:04 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT FRI JUN 9 2006

.SHORT TERM /REST OF TODAY/...

A NORTHWEST TO SOUTHEAST LINE OF SHOWERS AND A FEW THUNDERSTORMS
HAVE AFFECTED PORTIONS OF TIOGA...LYCOMING... AND SULLIVAN COUNTY.
FOCUSED A HIGHER CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN
THIS REGION THIS AFTERNOON. ANOTHER SHOWER DEVELOPED OVER EASTERN
CENTRE COUNTY AROUND 1045 AM...IT IS MOVING TO THE SOUTHEAST TOO.

SREF AND GUIDANCE FOCUS HIGHEST POPS TO THE NORTHEAST AND UPDATED
ZONES TO REFLECT HIGHER CHANCE SHOWERS FROM WILLIAMSPORT NORTH AND
EAST.

A WEAK FRONTAL SYSTEM WILL CONTINUE TO MOVE INTO OUR REGION...IT
COULD TRIGGER ISOLATED SHOWERS OVER MOST OF THE REGION SO KEPT
POPS IN MOST LOCALS IN SLIGHT CATEGORY. SOME MODELS SHOW MODEST
CAPE THIS AFTERNOON IMPLYING THAT A FEW OF THE STORMS COULD
BECOME STRONG. IT APPEARS TO BE TRIGGERING SOME WEAK ECHOES IN OUR
NW AREAS THIS AM. THIS TREND SHOULD CONTINUE AS IT MOVES SOUTHEASTWARD.

HIGHEST POPS IN NORTH AND NORTHEAST.

LEFT ALL PERIODS AFTER FIRST PERIOD AS IS.

&&

.PREV DISCUSSION...
 /ISSUED 333 AM EDT FRI JUN 9 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

WATER VAP LOOP SHOWING POTENT S/WV BARRELLING SOUTHWRD TOWARD GRT
LKS THIS AM. ASSOCIATED COLD FRONT WILL PUSH INTO CENTRAL PA LATER
TODAY...ACCOMPANIED BY SCT CONVECTION. LATEST MODEL DATA INDICATING
FAIRLY WK SHEAR ALONG AND AHEAD OF FRONT...SO SVR THREAT APPEARS
LOW. WILL PLACE HIGHEST POPS OVR NE MTNS...WHERE LEFT FRNT QUAD OF
JET STREAK WILL COINCIDE WITH AFTN FROPA.

S/WV ENERGY WILL SPAWN ANOTHER COASTAL LOW OFF NEW ENG ON
SATURDAY...RESULTING IN BREEZY AND COOL CONDITIONS ACROSS PA THIS
WEEKEND. 850 TEMPS WELL BLW NORMAL FOR JUNE...LIKELY HOLDING TEMPS
IN THE 60S SAT PM OVR MOST OF THE FA.

WEAK WV OF LO PRES WILL LIKELY PASS WELL SOUTH OF PA SAT NITE/EARLY
SUNDAY. HOWEVER...ENOUGH SREF MEMBERS PRODUCE MEASURABLE RAIN AS FAR
NORTH AS MASON/DIXON TO INSERT CHC POPS ACROSS SOUTHERN TIER. ALSO
AN OUTSIDE CHC OF SCT FROST OVR NW MTNS SUN AM...AS SFC RIDGE/DRY
AIRMASS SETTLES OVR REGION.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

MILDER CONDITIONS EXPECTED EARLY NEXT WEEK AS UPPER LO LIFT OUT OF
NEW ENG. HOWEVER...LATEST MED RANGE MODEL DATA SUGGESTS MEAN TROUGH
REMAINS IN PLACE OVR THE EASTERN CONUS THRU LATE NEXT WEEK AS
ADDITIONAL S/WV ENERGY SPILLS SWRD ON EASTERN SIDE OF PERSISTENT
PACIFIC RIDGE. THESE SYSTEMS COULD BRING SCT SHWRS/TSTMS WED/THU IN
WHAT OTHERWISE APPEARS A DRY PATTERN FOR NEXT WEEK.

AVIATION...

TROUGH PERSISTING OVER CENTRAL PA BUT MAINLY VFR CONDITIONS CONTINUE
TO PREVAIL.  JUST SOME BRIEF MVFR CONDITIONS POSSIBLE THROUGH THE
NEXT 24 HOURS - INITIALLY AS SOME MORNING FOG - THEN SOME LOWER CIGS
POSSIBLY AFFECTING THE EASTERN COUNTIES IN SCATTERED SHOWERS THROUGH
THE TIME PERIOD.  SURFACE WINDS WILL BE GENERALLY FROM THE NW TO N
AT 5 TO 10 KTS EARLY TODAY AND AGAIN TONIGHT...BUT THEY WILL
INCREASE TO 10 TO 15 KTS WITH GUSTS TO 20 KTS DURING THE LATE
MORNING THROUGH EARLY EVENING HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GRUMM
Hazardous weather outlook, Jun 9, 4:33 AM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT FRI JUN 9 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
433 AM EDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 9, 11:45 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             MECHANICSBURG           40.21N 77.01W
06/09/2006  E0.88 INCH       CUMBERLAND         PA   PUBLIC

&&

VGC
Special weather statement, Jun 9, 11:59 AM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1159 AM EDT FRI JUN 9 2006

PAZ050-052-091645-
NORTHUMBERLAND-SNYDER-
1159 AM EDT FRI JUN 9 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND SNYDER
COUNTIES...

AT 1157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SUNBURY...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR SUNBURY...NORTHUMBERLAND AROUND
1205 PM...TREVORTON AROUND 1215 PM...SNYDERTOWN...STONINGTON...
FARNSWORTH AROUND 1220 PM...RIVERSIDE...FERNDALE...FERNDALE AROUND
1230 PM AND SHAMOKIN AROUND 1235 PM.

EXPECTED STRONG WINDS UP TO 40 MPH...SMALL HAIL AND LIGHTNING.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 522...STATE ROAD 61.

FORECASTER:RHG
Local storm report, Jun 9, 12:46 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             DILLSBURG               40.11N 77.03W
06/09/2006  E0.25 INCH       YORK               PA   PUBLIC

&&

VGC
Special weather statement, Jun 9, 12:53 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EDT FRI JUN 9 2006

PAZ027-028-049-050-052-056-057-063-091800-
CUMBERLAND-DAUPHIN-JUNIATA-MIFFLIN-NORTHUMBERLAND-PERRY-SNYDER-UNION-
1253 PM EDT FRI JUN 9 2006

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...DAUPHIN...JUNIATA...
MIFFLIN...NORTHUMBERLAND...PERRY...SNYDER AND UNION COUNTIES...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MIFFLINBURG TO 16 MILES SOUTHWEST OF MIFFLINBURG TO 9 MILES EAST OF
LEWISTOWN TO 12 MILES SOUTH OF LEWISTOWN...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR SAND BRIDGE STATE PARK...SPRUCE HILL...
PORT ROYAL...HONEY GROVE AROUND 100 PM...TROXELVILLE...
MCALISTERVILLE...BEAVER SPRINGS AROUND 105 PM...MIFFLINBURG...FOREST
HILL AND BLAIN AROUND 110 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 52 AND 58.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:RHG
Local storm report, Jun 9, 12:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT FRI JUN 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             MECHANICSBURG           40.21N 77.01W
06/09/2006  E0.88 INCH       CUMBERLAND         PA   PUBLIC

1140 AM     HAIL             NEW CUMBERLAND          40.23N 76.88W
06/09/2006  E0.75 INCH       CUMBERLAND         PA   TRAINED SPOTTER

            PENNY SIZE HAIL WITH HEAVY RAIN

1240 PM     HAIL             DILLSBURG               40.11N 77.03W
06/09/2006  E0.25 INCH       YORK               PA   PUBLIC

1245 PM     HAIL             ELIZABETHVILLE          40.55N 76.82W
06/09/2006  E0.50 INCH       DAUPHIN            PA   TRAINED SPOTTER

&&

VGC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:44 AM EDTSevere Thunderstorm WarningCTPCumberland, York61 min
Jun 9, 12:17 PM EDTSevere Thunderstorm WarningCTPClinton43 min
Jun 9, 12:40 PM EDTSevere Thunderstorm WarningCTPDauphin50 min
Jun 9, 1:38 PM EDTSevere Thunderstorm WarningCTPLycoming67 min
Jun 9, 1:47 PM EDTSevere Thunderstorm WarningCTPYork58 min
Jun 9, 1:59 PM EDTSevere Thunderstorm WarningCTPDauphin46 min
Jun 9, 2:37 PM EDTSevere Thunderstorm WarningCTPLancaster53 min
Jun 9, 4:57 PM EDTSevere Thunderstorm WarningCTPLycoming48 min
Jun 9, 5:34 PM EDTSevere Thunderstorm WarningCTPNorthumberland26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.